Alert archive / New York / Beach Hazards Statements in 2017

Beach Hazards Statement 13, NWS Buffalo, NY

July 1, 2017Erie County, New York

NWS Buffalo, NY issued this beach hazards statement at Jul 1, 2017, 4:10 AM EDT for Erie County, New York. It took effect at Jul 1, 2017, 11:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2017, 4:10 AM EDT (08:10 UTC)
In effect from
Jul 1, 2017, 11:00 AM EDT
Expired
Jul 1, 2017, 2:06 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

233 
WHUS41 KBUF 010810
CFWBUF

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
410 AM EDT SAT JUL 1 2017

NYZ085-011600-
/O.NEW.KBUF.BH.S.0013.170701T1500Z-170701T2200Z/
SOUTHERN ERIE-
410 AM EDT SAT JUL 1 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH THIS AFTERNOON.

* LOCATIONS...BEACHES OF SOUTHERN ERIE COUNTY.

* TIMING...FROM LATE THIS MORNING THROUGH EARLY THIS EVENING.

* IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM
RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE
EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS
AREAS LIKE PIERS AND BREAKWALLS.

&&

$$
2 follow-up statements
537 
WHUS41 KBUF 011046
CFWBUF

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
646 AM EDT SAT JUL 1 2017

NYZ085-011900-
/O.CON.KBUF.BH.S.0013.170701T1500Z-170701T2200Z/
SOUTHERN ERIE-
646 AM EDT SAT JUL 1 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM EDT THIS EVENING...

* LOCATIONS...BEACHES OF SOUTHERN ERIE COUNTY.

* TIMING...FROM LATE THIS MORNING THROUGH EARLY THIS EVENING.

* IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM
RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE
EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS
AREAS LIKE PIERS AND BREAKWALLS.

&&

$$
876 
WHUS41 KBUF 011806
CFWBUF

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
206 PM EDT SAT JUL 1 2017

NYZ085-011915-
/O.CAN.KBUF.BH.S.0013.000000T0000Z-170701T2200Z/
SOUTHERN ERIE-
206 PM EDT SAT JUL 1 2017

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE BEACH
HAZARDS STATEMENT.


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 3:56 AM EDT, 14 minutes earlier.

Area forecast discussion, Jul 1, 3:56 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
356 AM EDT Sat Jul 1 2017

.SYNOPSIS...
It will remain fairly active across the region today as additional
showers and thunderstorms can be expected. In the wake of a cold
frontal passage early tonight...generally fair weather with lowering
humidity can then be anticipated through the remainder of the long
holiday weekend. Near normal temperatures will be experienced
through Independence Day.

&&

.NEAR TERM /THROUGH TONIGHT/...
It will be somewhat unsettled across our region today to start the
long holiday weekend...as a pair of shortwaves will interact with a
warm and humid airmass to help produce more showers and
thunderstorms.

The first of these mid level disturbances will be exiting across the
St Lawrence Valley as this forecast package begins. This feature
helped to generate showers and scattered thunderstorms during the
overnight...and will be largely responsible for the showers that
will be found east of the Genesee Valley early this morning. Weak
subsidence in the wake of this first shortwave should keep any
shower or thunderstorm activity to a minimum during the late morning
and midday...then diurnal destabilization will come into play.

SBCAPEs will climb to between 1000-1500 j/kg across the region by
this afternoon...with the greatest instability found over the Finger
Lakes and interior of the Southern Tier. While forcing from the
second shortwave will not be a factor until late in the day...a lake
breeze boundary will focus convection east of a line from KROC to
KJHW. This is right where the greatest instability will be found...
and with bulk shear values averaging 40 kts...we can expect that
some of the storms will become strong (if not severe). The primary
threat for severe weather in that area will be from damaging
straight line winds. While PWAT values will still be in the vcnty of
1.5 inches...the threat for flash flooding will be lessened by a
stronger flow aloft which should keep the storms moving along.
Speaking of which...the flash flood watch from the overnight has
been dropped.

The second shortwave...seen in IR imagery over northern Illinois at
07z...will track east and cross the Lower Great Lakes late this
afternoon and evening. This feature will push a weak cold front
across our region in the process...while helping to generate one
last round of showers and possible thunderstorms.

Otherwise...it will be warm and humid today with occasional sunshine
during the midday and afternoon. While a fair amount of cloud cover
will help to hold temps down a bit...H85 temps in the vcnty of 16c
should still support afternoon temperatures that will range form the
upper 70s across the higher terrain to the lower 80s in the valleys
and across the lake plains. The humid conditions will make it feel a
few degrees warmer than that.

Across the Niagara Frontier and lower Genesee Valley...todays warmth
will be accompanied by some gusty winds as well. A moderately strong
low level jet will pick up some speed from the funnelling up Lake
Erie...and this will result in winds of 15 to 30 mph in the usual
'wind corridor' from the shores of Lake Erie and the Niagara
Frontier to Rochester.

The weak cold front will push across the region early this
evening...with showers and isolated thunderstorms ending from west
to east by midnight. This will be followed by at least partial
clearing...although humidity levels will be stubborn to lower until
later in the weekend. Min temperatures tonight will be in the low to
mid 60s for most areas...with the interior of the Southern Tier
possibly reaching the upper 50s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
On Sunday...another strong northern stream shortwave will dig from
Lake Superior to Georgian Bay...with an attendant secondary cold
front sagging southeastward across Ontario Province and the Upper
Great Lakes. As this boundary approaches our region late in the day...
some scattered showers and thunderstorms will become possible across
western Lake Ontario and the Saint Lawrence Valley. Meanwhile across
the rest of the region...diurnal heating will give rise to modest
amounts of instability inland from the lakes...with developing lake
breeze and orographically-driven circulations potentially helping to
trigger some additional isolated to widely scattered convection during
the afternoon hours...though the bulk of the day should still be
dry. Temperature-wise we can expect highs to range from the mid 70s
immediately downwind of the lakes...to the upper 70s and lower 80s
elsewhere.

Sunday night the aforementioned shortwave will rotate across southern
Ontario and Quebec...while helping to push the secondary cold front
southeastward into our area. While this feature may bring some scattered
showers and isolated thunderstorms into our region during the evening...
in general this activity should tend to weaken and become increasingly
isolated as the night progresses and leftover instability wanes.
Otherwise...we can expect overnight lows to largely settle into
the lower 60s.

On Monday the secondary cold front will finish crossing our area during
the morning...and will thus likely exit our region too early in the
day for it to generate much more than an isolated shower or two along
our southeastern periphery. In the wake of this feature...a trailing
shortwave crossing the Saint Lawrence Valley during peak heating could
touch off a few additional afternoon showers and perhaps an isolated
thunderstorm across the North Country...otherwise fair and dry weather
should prevail as a cooler and drier Canadian airmass begins building
into our region. This will result in more comfortable conditions...with
afternoon highs peaking in the lower to mid 70s...and surface dewpoints
dropping off into the mid to upper 50s.

After that...Canadian-based high pressure will gradually settle across
our area through the rest of this period. This will ensure continued
fair and dry weather for Monday night and the Independence Day holiday...
along with comfortable temperatures and humidity levels. Speaking more
specifically...lows Monday night and Tuesday night will both range
through the 50s...while daytime highs on July 4th should be in the mid
to upper 70s. As for surface dewpoints...those will remain in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
On Wednesday the surface high will quickly slide off the New England
coast...while a modest mid level trough and associated surface low
tracks into Illinois and Indiana. In the process...this latter feature
will push a warm front toward our region...bringing at least a modest
south-to-north increase in cloud cover...along with the return of
lower-end chances for a few showers and storms to the Southern Tier
and interior portions of the Finger Lakes. Otherwise...developing
warm air advection out ahead of this system will allow daytime
highs to climb back to around 80...while surface dewpoints also
creep back toward the 60 degree mark.

While the guidance suite continues to differ somewhat on the exact
details...in general all of the medium range models suggest that the
aforementioned mid level trough and surface low will either pass over
or just south of our area Wednesday night and Thursday...before slowly
exiting off to our east Thursday night. For our region...this will
result in renewed areawide chances for showers and storms in the
Wednesday night to Thursday night time frame...along with seasonably
warm temperatures and increased humidity levels.

In the wake of this system...a northwesterly flow of somewhat cooler
and drier air will then overspread our region in time for Friday...
however another noteworthy shortwave and attendant secondary cold
front will also press southeastward into our area and thus keep at
least somewhat unsettled weather in place for the last day of the
work week.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A shortwave pushing across the Lower Great Lakes will help to
generate fairly widespread showers for the remainder of the pre dawn
hours...with some thunderstorms possible across the Finger Lakes
region. While VFR conditions will dominate the majority of the
region through daybreak...MVFR conditions will be possible for KBUF
and KIAG...with IFR cigs expected across parts of the southern tier
where heavier rain fell. This would include KJHW and possibly KELZ.

After daybreak...any IFR to MVFR cigs will lift to VFR levels by
16z. While VFR conditions can be expected for the midday and
afternoon...there will still be scattered showers and thunderstorms
across the region. This will especially be the case south and east
of KROC and KBUF.

It will also become quite breezy today...with surface wind gusts to
30 knots possible in a corridor from KBUF and KIAG to KROC.

Mainly VFR conditions are anticipated for Saturday night.

Outlook...

Sunday...VFR/MVFR with scattered showers and thunderstorms.
Monday and Tuesday...VFR.
Wednesday...VFR/MVFR with scattered showers.

&&

.MARINE...
Have raised a small craft advisory for the Buffalo Harbor/Upper
Niagara River and for the NY nearshore waters of Lake Erie today for
southwest winds that will increase to 15 to 25 knots during the
midday and afternoon. While lighter winds with negligible waves will
be found on Lake Ontario and on the St Lawrence River...scattered
thunderstorms will be possible throughout the region today. This
will make it less than ideal for recreational boaters...who will
need to pay attention for any special marine warnings...especially
during the midday and afternoon.

In the wake of a cold frontal passage this evening...winds and waves
will subside across the entire region.

High pressure centered over the Ohio Valley on Sunday will nose
north across parts of the Lower Great Lakes. While this will support
mainly fair dry weather over the lakes...winds should once again
freshen on Lake Erie to near small craft advisory levels. Mariners
will need to check back with updated forecasts to monitor this
potential.

A cold front will push across the Lower Great Lakes Sunday evening.
This could produce a six hour window of showers and possible
thunderstorms...mainly during the first half of the night.

Canadian high pressure will build south across all of the Great
Lakes region for Monday and Independence Day (Tues). This will offer
ideal recreational boating conditions to close out the long holiday
weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 AM this morning to 8 PM EDT this
         evening for LEZ040-041.
         Small Craft Advisory from 11 AM this morning to 6 PM EDT
         this evening for LEZ020.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 30, 7:48 PM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
748 PM EDT Fri Jun 30 2017

NYZ001>003-010-011-013-020000-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-
748 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms during the first half of Saturday may contain heavy
rain and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-020000-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
748 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Thunderstorms during the first half of Saturday may contain heavy
rain and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-020000-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
748 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday may contain damaging wind gusts and
localized heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-020000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
748 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-020000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
748 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Some thunderstorms tonight may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:10 AM EDTSmall Craft AdvisoryBUF15 hr
Jul 1, 6:17 AM EDTSpecial Weather StatementBUFAllegany88 min
Jul 1, 6:40 AM EDTSpecial Weather StatementBUFLivingston, Wyoming95 min
Jul 1, 9:10 AM EDTSpecial Weather StatementBUFOntario, Wayne50 min
Jul 1, 9:54 AM EDTSpecial Weather StatementBUFOswego51 min
Jul 1, 12:24 PM EDTSpecial Weather StatementBUFLivingston51 min
Jul 1, 1:06 PM EDTSpecial Weather StatementBUFOntario24 min
Jul 1, 3:39 PM EDTSpecial Marine WarningBUF81 min
Jul 1, 4:39 PM EDTSpecial Marine WarningBUF51 min
Jul 1, 5:40 PM EDTSpecial Weather StatementBUFOrleans35 min
Jul 1, 6:01 PM EDTSpecial Weather StatementBUFNiagara44 min
Jul 1, 7:01 PM EDTSpecial Weather StatementBUFAllegany44 min

Nearby

Beach Hazards Statements in New York, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.